Long-term antidepressant users are risking permanent damage to their bodies, according to leading medical experts.
Dr Tony Kendrick, a professor of primary care at the University of Southampton, says more urgent action needs to be taken to encourage and support long-term users to come off the medication.
By the time we find out what the effects of long term use are it may be too late to help those people, the effects could be permanent.
If it does cause an increased risk of stroke or seizures or effect on the kidneys, these things may only come to light as you get older and it may be very difficult to treat those.
Antidepressants are meant to be taken for nine months for a first episode of depression and for a maximum of two years for those experiencing further episodes. But increasingly more of us are staying on them for longer.
NHS figures show that antidepressant prescriptions in England doubled in the last decade. More than 70 million were handed out in 2018.
Dr Kendrick says: If you’re at risk of recurrent relapsing depression, then you may well benefit from taking antidepressants long term, but beyond two years there’s not a lot of evidence it’s keeping you well after that.
We’re seeing some of the longer-term side effects. Generally most people are okay on them but a few people can get bleeding from the stomach, they can get bleeding in the brain so they get strokes, they can get epileptic fits.
Dr Kendrick said scientists are not exactly sure how the antidepressants work and therefore what long-terms effects they might have.
Some long-term users have accused the medical community of dismissing or downplaying withdrawal symptoms, which can include anxiety, pain, palpitations, insomnia and brain zaps and last anywhere from months through to years.
While there are many patients who don’t experience problems coming off SSRIs (selective serotonin re-uptake inhibitors), others can suffer extreme and longer-lasting effects prompting some to restart their medication either because the pain is intolerable or out of concern that it’s a sign that their depression is coming back.
Dr Joanna Moncrieff, a senior clinical lecturer at University College London, believes the severity and duration of withdrawal symptoms should be seen as an indication that the drug has changed the body in a way that could be long- lasting.
We know that with some other drugs, like antipsychotics for example, they can change the brain in an irreversible way that does not go away.
The fact that antidepressant withdrawal can be so prolonged suggests that the drug has changed the brain and that those changes are taking a very long time to return to normal and it may be the case that sometimes they don’t go back to normal.
Dr Moncrieff believes the medical community has been too slow when it comes to listening to patients concerns.
The user community has been talking about these withdrawal effects for well over a decade now, she said.
It seems that when the drugs were first developed and marketed there was no real thought that maybe they would cause withdrawal syndrome and no attempt to research that… It’s come out because people who’ve used antidepressants and tried to get off them have reported really severe symptoms.
Research suggests that the last few milligrams of antidepressant can often be the hardest to come off of, meaning a slow tapering down of the medication is essential. It’s an area that Dr David Taylor, Professor of Psychopharmacology, King’s College London, has studied.
While the drug itself continues to cling to the brain, withdrawal can feel intense but Dr Taylor doesn’t believe users should worry.
With treatment that lasts a long time, the likeliness of withdrawal symptoms is higher and I suspect that the severity of withdrawal symptoms is worse too, he said.
Almost everybody with antidepressant withdrawal will get these odd electric shock sensations.
They’re called zaps… This is simply a signal that the brain is resetting itself after taking the antidepressant and also a signal that the antidepressants was doing something quite profound to the brain.
He says it’s important to remember that antidepressants are extremely effective and save lives.
I would say there’s a small minority of people whose experience of withdrawal is worse than the depression for which they were initially treated, but I think for everybody considered together, antidepressants do a lot more good than harm.
He stresses, however, that the severity and frequency of the withdrawal reaction is underestimated.
Official guidelines set out by NICE – the National Institute for Health and Care Excellence – advise GPs to tell patients that withdrawal symptoms are usually mild and self-limiting over about one week, but can be severe, particularly if the drug is stopped abruptly.
Currently it states that the way to come off of antidepressant treatment is to gradually reduce the dose over four weeks. However at the end of this year the advice is expected to be updated.
Dr Taylor expects the new guidelines to recommend more flexibility in terms of reducing the dose and particularly pay heed to the fact that some people now are on antidepressants for extended periods and they may therefore need extended periods of withdrawal.
With treatment that lasts a long time, the likeliness of withdrawal symptoms is higher and I suspect that the severity of withdrawal symptoms is worse too.
(c) Sky News 2019: Long-term use of antidepressants could cause permanent damage, doctors warn